Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is orthostatic (postural) hypotension?

  1. AA difference of more than 10 mmHg in blood pressure between the two arms
  2. BA fall in blood pressure on standing up, often causing dizziness
  3. CHigh blood pressure when lying down
  4. DLow blood pressure only during sleep
2.Nursing fundamentalsHard

A patient has been taught how to prevent constipation. Which statement shows a need for further teaching?

  1. A"I'll take a strong laxative every day just in case."
  2. B"I'll drink plenty of fluids during the day."
  3. C"I'll go to the toilet when I first feel the urge."
  4. D"I'll eat more fruit, vegetables and wholegrains."
3.Clinical nursingMedium

Which group of symptoms suggests hypothyroidism?

  1. ATiredness, weight gain and feeling cold
  2. BWeight loss, heat intolerance and tremor
  3. CFever, neck stiffness and photophobia
  4. DExcessive thirst and passing large volumes of urine
4.Clinical nursingHard

After a viral illness, a patient has sharp chest pain that is worse lying flat and eased by sitting forward. What is the most likely cause?

  1. AAortic dissection
  2. BPulmonary oedema
  3. CStable angina
  4. DPericarditis
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 79 mmHg (10.5 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 79 mmHg (10.5 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 40% oxygen shows PaO₂ 66 mmHg (8.8 kPa) and PaCO₂ 29 mmHg (3.9 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 40%PaO₂ 66 mmHg (8.8 kPa)PaCO₂ 29 mmHg (3.9 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: weak; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 30/min, SpO₂ 98% on room air, blood pressure 124/74 mmHg, pulse 92/min, alert, temperature 38.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 30SpO₂ 98%airSBP 124HR 92AT 38.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL81% free water60 mL/hevery 4 h67 kg · 30 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 67 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 81% free water and runs at 60 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

67 kg30 mL/kg/day81%60 mL/h · 24 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%1200 mLamino acids 4%1200 mLlipid 20%250 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 20% dextrose and 4% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1200 mLdextrose 20%amino acids 4%lipid 250 mL · 2 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter with a fixed conduction ratio. Find the ventricular rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blockidioventricular rhythmventricular tachycardiajunctional rhythm

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2idioventricular rhythm
  3. 3ventricular tachycardia
  4. 4junctional rhythm
13.Prioritization & delegationMedium

Several patients on a gastroenterology unit need care. Which patient should the nurse see first?

  1. AUlcerative colitis, asking about diet changes for home
  2. BCrohn disease, waiting to be taken down for a scheduled CT scan
  3. CLong-standing back pain, asking for the usual analgesic
  4. DTwo hours after a colonoscopy: rigid abdomen and severe new pain
14.Prioritization & delegationHard

A toddler with tetralogy of Fallot becomes very blue and breathless while crying. What should the nurse do first?

  1. APlace the child in a knee-to-chest position
  2. BLay the child flat on their back
  3. CGive a large drink of water to calm the child
  4. DEncourage the child to keep crying to open the lungs
15.Infection control & patient safetyMedium

A patient with poorly controlled seizures asks about activities at home. Which advice is most important?

  1. ANever swim or bathe alone
  2. BAvoid all forms of exercise
  3. CAvoid drinking water before bed
  4. DSleep sitting up in a chair
16.Infection control & patient safetyHard

A nurse teaches a patient with active pulmonary tuberculosis who is going home on treatment. Which statement shows a need for further teaching?

  1. A“I will cover my mouth with a tissue when I cough.”
  2. B“I can stop taking the pills once I feel better.”
  3. C“I will come back for sputum tests as planned.”
  4. D“I will need to take my medicines for several months.”
17.Lab values & electrolytesMedium

A patient due for digoxin has a potassium of 3.1 mEq/L. Why is this result important?

  1. ALow potassium protects the heart from digoxin side effects
  2. BLow potassium makes digoxin ineffective, so the dose should be doubled
  3. CPotassium and digoxin do not interact
  4. DLow potassium increases the risk of digoxin toxicity
18.Lab values & electrolytesHard

A trauma patient receives many units of blood quickly and then develops muscle twitching and low blood pressure. Which laboratory value is most likely to explain this?

  1. AA low serum glucose
  2. BA high serum magnesium
  3. CA low ionized calcium
  4. DA high serum sodium

3Solutions

1.Nursing fundamentals

Answer: B · A fall in blood pressure on standing up, often causing dizziness

Why this is the answer

Orthostatic hypotension is a drop in blood pressure when moving to an upright position. It is common in older people and with some medicines and increases fall risk.

Answer

B · A fall in blood pressure on standing up, often causing dizziness
2.Nursing fundamentals

Answer: A · "I'll take a strong laxative every day just in case."

Why this is the answer

Fluids, fibre, activity and responding to the urge prevent constipation. Taking stimulant laxatives every day without need is not advised and can lead to dependence and electrolyte problems.

Answer

A · "I'll take a strong laxative every day just in case."
3.Clinical nursing

Answer: A · Tiredness, weight gain and feeling cold

Why this is the answer

Low thyroid hormone slows metabolism, causing fatigue, weight gain, cold intolerance, constipation, dry skin and bradycardia. Weight loss, heat intolerance and tremor suggest hyperthyroidism.

Answer

A · Tiredness, weight gain and feeling cold
4.Clinical nursing

Answer: D · Pericarditis

Why this is the answer

Pericarditis typically causes sharp, positional chest pain relieved by sitting forward, sometimes with a pericardial rub. Viral infection is a common cause.

Answer

D · Pericarditis
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 37.65 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|79 − 40| = 39 mmHg → 3.9 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·3.9 = 37.65 mmol/L

Answer

HCO₃⁻ = 37.65 mmol/L
6.Arterial blood gas interpretation

Answer: A–a gradient = 182.9 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.4·713 − 29/0.8 = 285.2 − 36.25 = 248.9 mmHg

Gradient

A–a = 248.9 − 66 = 182.9 mmHg

Answer

A–a gradient = 182.9 mmHg
7.Clinical assessment scores

Answer: MFS = 65

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 0 + 15 + 0 + 10 + 15 = 65

Answer

MFS = 65
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 30/min → 3
SpO₂ 98% → 0
on air → 0
SBP 124 mmHg → 0
HR 92/min → 1
alert (A) → 0
T 38.0 °C → 0

Total and red scores

NEWS2 = 3 + 0 + 0 + 0 + 1 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: V = 141 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·67 = 2010 mL/day

Free water from the formula

60·24 = 1440 mL
1440·0.81 = 1166 mL

Water still needed

2010 − 1166 = 843.6 mL/day

Volume per flush

24/4 = 6 flushes
V = 843.6/6 = 140.6 ≈ 141 mL

Answer

V = 141 mL
10.Enteral & parenteral nutrition calculations

Answer: NPC = 1316 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·1200/100 = 240 g
amino acids: 4·1200/100 = 48 g

Kilocalories per component

dextrose: 240·3.4 = 816 kcal
amino acids: 48·4 = 192 kcal
lipid: 250·2 = 500 kcal

Non-protein energy

NPC = 816 + 500 = 1316 kcal/day

Answer

NPC = 1316 kcal/day
11.ECG rhythm strip interpretation

Answer: ventricular rate = 63 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 6 small boxes = 0.24 s → 1500 ÷ 6 = 250 per minute

QRS complexes

R–R = 24 small boxes = 0.96 s → 1500 ÷ 24 = 63 per minute
conduction ratio = 250 ÷ 63 = 4:1

Answer

ventricular rate = 63 bpm
12.ECG rhythm strip interpretation

Answer: idioventricular rhythm

More ventricular rhythms: torsades de pointes is a polymorphic ventricular tachycardia, usually 150–250/min, in which the wide complexes change in height and twist around the baseline, pointing up for a few beats and then down. Textbooks link it to a prolonged QT interval, and magnesium sulfate is the drug resuscitation guidelines name for it. An idioventricular rhythm is a ventricular escape rhythm: regular, wide QRS (0.12 s or more), no P waves, at 20–40/min (an accelerated idioventricular rhythm runs at 40–100/min). Monomorphic VT has identical wide complexes at more than 100/min. VF is chaotic, without any repeating complex.

Five steps

1. Rate: R–R = 59 small boxes, 1500 ÷ 59 ≈ 25 per minute.
2. Rhythm: regular, every R–R is 2.36 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.20 s, wide (0.12 s or more) and bizarre, with the T wave pointing the other way.

Interpretation

idioventricular rhythm

Answer

idioventricular rhythm

An idioventricular rhythm is an escape rhythm: the ventricles take over because the pacemakers above them have failed.

13.Prioritization & delegation

Answer: D · Two hours after a colonoscopy: rigid abdomen and severe new pain

Why this is the answer

A rigid abdomen with severe pain after colonoscopy suggests bowel perforation and peritonitis, a surgical emergency. The other patients have stable, chronic or routine needs.

Answer

D · Two hours after a colonoscopy: rigid abdomen and severe new pain
14.Prioritization & delegation

Answer: A · Place the child in a knee-to-chest position

Why this is the answer

In a hypercyanotic (“tet”) spell, the knee-chest position raises systemic vascular resistance and sends more blood to the lungs. Oxygen and prescribed medication follow.

Answer

A · Place the child in a knee-to-chest position
15.Infection control & patient safety

Answer: A · Never swim or bathe alone

Why this is the answer

People with uncontrolled seizures are advised not to swim alone, to shower rather than bathe and to follow local laws on driving. Most normal activities can continue with sensible precautions.

Answer

A · Never swim or bathe alone
16.Infection control & patient safety

Answer: B · “I can stop taking the pills once I feel better.”

Why this is the answer

TB treatment lasts several months, and stopping when symptoms improve can lead to relapse and drug-resistant TB. Covering coughs and attending follow-up for sputum tests are correct.

Answer

B · “I can stop taking the pills once I feel better.”
17.Lab values & electrolytes

Answer: D · Low potassium increases the risk of digoxin toxicity

Why this is the answer

Digoxin binds where potassium normally binds on the sodium–potassium pump, so a low potassium increases digoxin’s effect and the risk of arrhythmias. The nurse reports the value before giving the dose.

Answer

D · Low potassium increases the risk of digoxin toxicity
18.Lab values & electrolytes

Answer: C · A low ionized calcium

Why this is the answer

Stored blood contains citrate, which binds calcium. During massive transfusion, citrate can lower ionized calcium, causing tetany, hypotension and arrhythmias. Ionized calcium is monitored and replaced as prescribed.

Answer

C · A low ionized calcium

ExamProblems · examproblems.com/courses/nursing-fundamentals